Nebraska, 2005

Tornado and Hail in Nebraska, May 17, 2005

May 17, 2005 · NWS GID · 11 events in 5 counties and zones

Severe thunderstorms rumbled over south central Nebraska during the evening hours. The most intense storms were in Dawson County where 70 mph winds and golf ball size hail were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
$200,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms rumbled over south central Nebraska during the evening hours. The most intense storms were in Dawson County where 70 mph winds and golf ball size hail were reported. Storm chasers video taped a brief tornado on the southeast flank of the thunderstorm. The tornado occurred in a very rural area and no damage occurred. There were a few sporadic power outages in Phelps County as strong winds blew through the county. Minor street flooding was reported in Holdrege for a short time, and over 2 inches of rain fell in parts of western and southern Phelps County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 17, 2:59 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, May 17, 2:59 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
359 PM CDT TUE MAY 17 2005

.DISCUSSION...WATER VAPOR IMAGERY FROM THIS AFTERNOON SHOWS A STRONG
NEGATIVELY TILTED SHORT WAVE SPINNING SLOWLY EAST OVER WYOMING WHILE
SHORT WAVE RIDGING PREVAILS OVER THE UPPER MS RIVER VALLEY.  LATEST
SURFACE ANALYSIS REVEALS A DRYLINE PUSHING EAST ACROSS WESTERN
SECTIONS OF KANSAS AND NEBRASKA WITH DEWPOINTS IN THE MID 50S TO
AROUND 60 BANKING UP AGAINST THE BOUNDARY.  CAPPING APPEARS TO
WEAKENING ALONG THE DRYLINE AS ISOLATED CONVECTION IS BEGINNING TO
FORM OVER WESTERN NEBRASKA...BUT THE ATMOSPHERE REMAINS CAPPED
ACROSS NORTH CENTRAL KS AND SOUTH CENTRAL NEB.

ACTIVE NIGHT SETTING UP FOR THE FORECAST AREA AS THE WAVE MENTIONED
ABOVE PUSHES EAST INTO THE PLAINS.  THIS WILL ALLOW THE DRYLINE TO
SURGE EAST INTO CENTRAL SECTIONS OF KANSAS AND NEBRASKA THIS EVENING
AND OVERNIGHT.  THE NAM BOUNDARY LAYER MOISTURE AHEAD OF THE DRYLINE
LOOKS A TAD OVERDONE WITH VALUES IN THE MID 60S...BUT DEWPOINTS IN
THE MID 50S TO AROUND 60 SHOULD STILL RESULT IN CAPE VALUES IN THE
1500 TO 2500 J/KG RANGE.  DEEP LAYER SHEAR LOOKS FAIRLY WEAK WITH
CURRENT VALUES ONLY IN THE 20 TO 30 KT RANGE...BUT THIS WILL
PROBABLY INCREASE SLIGHTLY INTO THE EVENING HOURS.  HOWEVER...EXPECT
THIS TO ALLOW CONVECTION OVER THE HIGH PLAINS TO PUSH EAST IN THE
FORM OF A SOLID OR BROKEN SQUALL LINE DURING THE EVENING. LARGE HAIL
AND DAMAGING WINDS WILL BE A PROBLEM WITH THESE STORMS...BUT FLASH
FLOODING ALONG THE INTERSTATE 80 CORRIDOR LOOKS LIKE A PROBLEM.
WITH WATER STILL STANDING AND SOILS NEAR SATURATION FROM LAST WEEKS
FLOODING RAINFALLS...WILL PUT OUT A FLASH FLOOD WATCH FOR
DAWSON...BUFFALO...KEARNEY...HALL...ADAMS...MERRICK...HAMILTON...CLAY
...YORK AND FILLMORE COUNTIES THROUGH 6 AM WEDNESDAY.

PRECIP LOOKS TO END BY LATE TONIGHT INTO EARLY TOMORROW AS THE WAVE
PUSHES EAST OF THE AREA AND THE DRYLINE FOLLOWS WITH IT.  BEYOND
TOMORROW MORNING...MAJOR CONCERNS THROUGHOUT THE PERIOD ARE CENTERED
AROUND TEMPERATURES.  UPR TROF IN THE NEAR TERM WILL STILL PLAGUE
THE NRN PLAINS ON WED...HOWEVER MODEL CONSENSUS PAINTS SFC BOUNDARY
OVR ERN NEBRASKA BY 18Z.  HAVE A SMALL CONCERN THAT A FEW SHOWERS
MAY POP TOMORROW AFTN OVR ERN AREAS AS CONVECTIVE TEMPS ARE REACHED
BY 21Z OR SO...HOWEVER THINK COVERAGE WOULD BE VERY LIMITED AND HAVE
NOT MENTIONED THIS IN THE FCST. THEREAFTER...UPR RIDGE BEGINS TO
BUILD OVER THE ROCKIES...WITH THE CWA TRANSITIONING INTO A NORTHWEST
FLOW PATTERN ALOFT.

BIGGEST CHANGE TO THE GOING FCST THIS GO AROUND WAS TO RAISE TEMPS
A FEW DEGREES...PRIMARILY WEDNESDAY THROUGH SATURDAY.  GOOD WESTERLY
COMPONENT TO LOW-LEVEL FLOW TOMORROW SHOULD ALLOW FOR DOWNSLOPE TO
TAKE HOLD...WITH TEMPS RECOVERING INTO THE UPR 70S/LOW 80S DESPITE
CWA BEING POSTFRONTAL.  ON THURSDAY...H5 HEIGHTS SOAR TO 580+ DM
WITH GOOD MIXING POTENTIAL ONCE AGAIN...SO HAVE RAISED HIGHS INTO
THE 80S AREAWIDE.

LATEST GFS CONTINUES TO SHOW NEXT UPR WAVE/FRONTAL BOUNDARY MOVING
THROUGH THE AREA SUN/SUN NIGHT...WHILE THE ECMWF REMAINS ADAMANT ON
A SATURDAY FROPA.  CURRENT FCST HAS BEST PRECIP POTENTIAL ON
SUNDAY...AND HAVE KEPT THIS AS IS FOR CONSISTENCY FOR NOW...HOWEVER
THIS MAY NEED TO BE ADJUSTED SOON SHOULD THE SYSTEM LOOK TO SPEED
UP.  AFTER THAT...LARGE UPR RIDGE WILL BUILD OVER MUCH OF THE
WESTERN CONUS...PUTTING THE CENTRAL PLAINS IN NORTHWEST FLOW ONCE
AGAIN.  HAVE SOME CONCERN ABOUT PRECIP POTENTIAL BEYOND SUNDAY AS
ANY WEAK WAVE RIDING OVER THE RIDGE AND UNRESOLVED BY THE NUMERICAL
SOLUTIONS COULD CERTAINLY SPARK SOME LATE AFTN/EVENING CONVECTION.
TEMPS WILL REMAIN AT OR ABOVE NORMAL THROUGH THE PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY ALL NEBRASKA COUNTIES UNTIL 8 PM...FLASH FLOOD
     WATCH FOR DAWSON...BUFFALO...KEARNEY...HALL...ADAMS...
     MERRICK... HAMILTON...CLAY...YORK AND FILLMORE COUNTIES FROM 8
     PM TONIGHT THROUGH 6 AM WEDNESDAY.
KS...WIND ADVISORY ALL KANSAS COUNTIES UNTIL 8 PM.

&&

04/LAWRENCE
Hazardous weather outlook, May 17, 3:45 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
445 PM CDT TUE MAY 17 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-181200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
445 PM CDT TUE MAY 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND OVERNIGHT

A SLIGHT THREAT OF SEVERE WEATHER WILL POSSIBLE OVER THE OUTLOOK AREA
FROM MID EVENING INTO THE OVERNIGHT HOURS.  THUNDERSTORMS ARE
EXPECTED TO MOVE OUT OF THE HIGH PLAINS AS A SQUALL LINE INTO SOUTH
CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS BY MID EVENING. ALTHOUGH
WIND SHEAR WILL BE ONLY MARGINAL FOR THESE STORMS...MODERATE
INSTABILITY MAY ALLOW A FEW OF THESE STORMS TO PRODUCE LARGE HAIL UP
TO THE SIZE OF GOLFBALLS AND DAMAGING WINDS UP TO 70 MPH.

IN ADDITION...LOCALLY HEAVY RAINFALL UP TO 2 TO 3 INCHES OVER AREAS
ALONG THE INTERSTATE 80 CORRIDOR MAY CAUSE FLASH FLOODING DUE TO A
NEARLY SATURATED SOIL AND STANDING WATER FROM LAST WEEKS FLOODING
RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON AND EVENING.
THE RISK OF SEVERE WEATHER APPEARS TO BE LOW ON THESE DAYS BUT WILL
CONTINUE TO BE MONITORED AND UPDATED IN LATER OUTLOOKS.
HOWEVER...DEADLY LIGHTNING IS POSSIBLE IN ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS EVENING...ESPECIALLY WEST OF
HIGHWAY 281 DURING THE EVENING HOURS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

04

In the hours before

Special weather statement, May 17, 4:43 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
543 PM CDT TUE MAY 17 2005

NEZ039>041-046>049-060>064-072>077-082>087-172300-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-NUCKOLLS-PHELPS-
POLK-SHERMAN-THAYER-VALLEY-WEBSTER-YORK-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...MINDEN...ORD...SUPERIOR...YORK
543 PM CDT TUE MAY 17 2005

...SEVERE THUNDERSTORM WATCH NUMBER 285 ISSUED FOR SOUTH CENTRAL
NEBRASKA UNTIL MIDNIGHT...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 285 EFFECTIVE UNTIL MIDNIGHT CDT FOR THE FOLLOWING COUNTIES...

IN SOUTH CENTRAL NEBRASKA...

ADAMS     BUFFALO    CLAY      DAWSON     FILLMORE
FRANKLIN  FURNAS     GOSPER    GREELEY    HALL
HAMILTON  HARLAN     HOWARD    KEARNEY    MERRICK
NANCE     NUCKOLLS   PHELPS    POLK       SHERMAN
THAYER    VALLEY     WEBSTER   YORK

NELSON

The radar

The North Platte radar (KLNX), 124 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Dawson

When
May 17, 5:15 PM CST to 5:18 PM CST
Where
Dawson County, 3 mi SE of Gothenburg
Rating
F0
Path length
1 mi
Path width
30 yd
Reported by
STORM CHASER
Coordinates
40.900, -100.117

A non-supercell tornado was caught on video by storm chasers along the Platte River ridge line southeast of Gothenburg. There was no damage caused by this tornado.

Hail, Dawson

When
May 17, 5:30 PM CST
Where
Dawson County, 3 mi NW of Cozad
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.900, -100.000

Hail, Dawson

When
May 17, 6:29 PM CST
Where
Dawson County, 6 mi W of Eddyville
Measured
1.75 in hail
Property damage
$25,000
Reported by
AMATEUR RADIO
Coordinates
41.017, -99.750

Thunderstorm Wind, Dawson

When
May 17, 6:50 PM CST
Where
Dawson County, 7 mi W of Eddyville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
41.017, -99.767

Hail, Phelps

When
May 17, 7:03 PM CST
Where
Phelps County, 1 mi N of Bertrand
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.550, -99.633

Hail, Gosper

When
May 17, 7:30 PM CST
Where
Gosper County, 10 mi NE of Elwood
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.700, -99.717

Hail, Harlan

When
May 17, 7:40 PM CST
Where
Harlan County, 2 mi N of Republican City
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.133, -99.217

Hail, Phelps

When
May 17, 7:50 PM CST
Where
Phelps County, Holdrege
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.450, -99.367

Thunderstorm Wind, Phelps

When
May 17, 7:50 PM CST
Where
Phelps County, Holdrege
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
40.450, -99.367

Hail, Phelps

When
May 17, 8:07 PM CST
Where
Phelps County, 1 mi N of Funk
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.483, -99.250

Hail, Merrick

When
May 17, 10:00 PM CST
Where
Merrick County, Central City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.117, -98.000

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyThe tornado archive for Nebraska, 2005Warnings in Nebraska, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453283, 5453284, 5453285, 5453286, 5453287, 5453391, 5453392, 5453393, 5453394, 5453395, 5453396.